Alert archive / Virginia / Winter Storm Warnings in 2016

Winter Storm Warning 4, NWS Blacksburg, VA

March 3, 20167 counties in Virginia

NWS Blacksburg, VA issued this winter storm warning at Mar 3, 2016, 6:30 AM EST for 7 counties in Virginia. It took effect at Mar 3, 2016, 6:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2016, 6:30 AM EST (11:30 UTC)
In effect from
Mar 3, 2016, 6:00 PM EST
Expired
Mar 3, 2016, 3:32 PM EST
In force
Issued by
NWS Blacksburg, VA

Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS41 KRNK 031130 CCA 
WSWRNK

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EST THU MAR 3 2016

...SNOW EXPECTED THIS EVENING AND OVERNIGHT...

.A FAST MOVING AREA OF LOW PRESSURE WILL MOVE TOWARD THE REGION
FROM THE NORTHWEST TODAY AS A COLD AIR MASS RESIDES ACROSS THE
REGION. COLD TEMPERATURES ALOFT ASSOCIATED WITH THIS SYSTEM WILL
SUPPORT MOSTLY SNOW...ALTHOUGH PARTS OF SOUTHSIDE VIRGINIA AND THE
PIEDMONT MAY SEE RAIN AT THE BEGINNING BEFORE THE PRECIPITATION
CHANGES TO SNOW. ALTHOUGH SURFACE AND GROUND TEMPERATURES ARE
EXPECTED TO BE ABOVE FREEZING AS THE PRECIPITATION BEGINS DURING
THE AFTERNOON...THEY ARE EXPECTED TO FALL INTO THE UPPER 20S TO
LOWER 30S OVERNIGHT ALLOWING THE SNOW TO BEGIN TO ACCUMULATE ON
ROADWAYS. SNOW ACCUMULATIONS ARE EXPECTED TO RANGE MAINLY FROM 2
TO 4 INCHES ACROSS THE REGION...WITH THE HIGHEST AMOUNTS ALONG THE
BLUE RIDGE FROM NORTHWEST NORTH CAROLINA TO SOUTHWEST OF ROANOKE.
AN AREA OF HEAVIER SNOW MAY ALSO BE REALIZED ACROSS PARTS OF THE
PIEDMONT AS LOW PRESSURE DEEPENS OFF THE VIRGINIA COAST FRIDAY
MORNING.

VAZ032>034-045-046-059-032230-
/O.NEW.KRNK.WS.W.0004.160303T2300Z-160304T1500Z/
PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-CHARLOTTE-
INCLUDING THE CITIES OF...STUART...ROCKY MOUNT...BEDFORD...
LYNCHBURG...APPOMATTOX...KEYSVILLE
630 AM EST THU MAR 3 2016

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 10 AM EST FRIDAY.

* LOCATIONS...A SMALL STRIP OF COUNTIES FROM PATRICK IN THE
  WEST...TO BEDFORD...APPOMATTOX AND CHARLOTTE COUNTIES IN THE
  EAST.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...SNOW ACCUMULATIONS OF 3 TO 5 INCHES...WITH THE
  HIGHEST AMOUNTS EXPECTED ALONG THE BLUE RIDGE IN PATRICK COUNTY.

* TIMING...6 PM THIS EVENING TO 10 AM FRIDAY MORNING.

* IMPACTS...UNTREATED ROADWAYS WILL BECOME SNOW COVERED AND
  HAZARDOUS.

* WINDS...NORTHEAST 5 TO 10 MPH...BECOMING NORTHWEST 10 TO 20 MPH
  FRIDAY MORNING.

* TEMPERATURES...IN THE MID 30S WHEN THE SNOW BEGINS IN THE
  EVENING...FALLING TO THE UPPER 20S TO AROUND 30 DEGREES BY
  MIDNIGHT THROUGH MID-MORNING FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NCZ001>004-018-019-VAZ007-009>020-022>024-035-043-044-047-058-
WVZ042>044-507-508-032230-
/O.NEW.KRNK.WW.Y.0010.160303T2300Z-160304T1500Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-HENRY-
PITTSYLVANIA-BUCKINGHAM-HALIFAX-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...AMHERST...
MARTINSVILLE...DANVILLE...SOUTH BOSTON...BLUEFIELD...HINTON...
HIX...UNION
630 AM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 10 AM EST FRIDAY.

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST AND WEST CENTRAL
  VIRGINIA...SOUTHSIDE VIRGINIA...NORTHWEST NORTH CAROLINA
  MOUNTAINS...THE NORTH CAROLINA FOOTHILLS...AND PARTS OF THE
  VIRGINIA PIEDMONT.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...SNOW ACCUMULATIONS OF 1 TO 4 INCHES...WITH THE
  HIGHEST AMOUNTS EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA
  MOUNTAINS AND THE MOUNTAINS OF SOUTHWEST VIRGINIA.

* TIMING...6 PM THIS EVENING TO 10 AM FRIDAY MORNING.

* IMPACTS...TRAVEL DIFFICULTIES DUE TO SNOW ON ROADWAYS.

* WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH...BECOMING
  NORTHWEST 10 TO 20 MPH WITH GUSTS TO 25 MPH FRIDAY MORNING.

* TEMPERATURES...IN THE 30S DURING THE EVENING WHEN THE SNOW
  BEGINS...FALLING INTO THE MID 20S TO LOWER 30S BY
  MIDNIGHT...REMAINING THERE THROUGH FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

RAB
1 follow-up statement
708 
WWUS41 KRNK 032032
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST THU MAR 3 2016

...SNOW EXPECTED THIS EVENING AND OVERNIGHT...

.A FAST MOVING AREA OF LOW PRESSURE WILL TRACK FROM THE
MISSISSIPPI VALLEY THIS EVENING TO THE COAST OF NORTH CAROLINA
FRIDAY MORNING. THIS WILL BRING SNOW TO THE REGION WITH THE
HEAVIEST AMOUNTS WEST OF THE BLUE RIDGE AND NORTH OF ROUTE 460.

VAZ032>034-045-046-059-040300-
/O.CAN.KRNK.WS.W.0004.160303T2300Z-160304T1500Z/
/O.EXA.KRNK.WW.Y.0010.160303T2300Z-160304T1500Z/
PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-CHARLOTTE-
INCLUDING THE CITIES OF...STUART...ROCKY MOUNT...BEDFORD...
LYNCHBURG...APPOMATTOX...KEYSVILLE
332 PM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 10 AM EST
FRIDAY. THE WINTER STORM WARNING HAS BEEN DOWNGRADED.

* LOCATIONS...THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA. 

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...SNOW ACCUMULATION OF 1 TO 3 INCHES.

* TIMING...THE MOST LIKELY TIME FOR ACCUMULATING SNOW WILL BE
  FROM AROUND MIDNIGHT THROUGH 6AM. 

* IMPACTS...TRAVEL DIFFICULTIES DUE TO SNOW ON ROADWAYS. THE
  MORNING COMMUTE WILL BE IMPACTED.

* WINDS...NORTHEAST 5 MPH OR LESS.

* TEMPERATURES...LOWS TONIGHT IN THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

NCZ001>004-018-019-VAZ007-009>020-022>024-035-043-044-047-058-
WVZ042>044-507-508-040300-
/O.CON.KRNK.WW.Y.0010.160303T2300Z-160304T1500Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-HENRY-
PITTSYLVANIA-BUCKINGHAM-HALIFAX-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...AMHERST...
MARTINSVILLE...DANVILLE...SOUTH BOSTON...BLUEFIELD...HINTON...
HIX...UNION
332 PM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
FRIDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND
  THE NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...SNOW ACCUMULATION OF 1 TO 3 INCHES...WITH
  LOCALLY HIGH AMOUNTS IN THE HIGHER ELEVATIONS OF WESTERN
  GREENBRIER COUNTY WEST VIRGINIA...AND FROM GRAYSON COUNTY
  VIRGINIA TO WATAUGA COUNTY NORTH CAROLINA. 

* TIMING...THE MOST LIKELY TIME FOR ACCUMULATING SNOW WILL BE FROM
  AROUND 7PM THROUGH 4AM.

* IMPACTS...TRAVEL DIFFICULTIES DUE TO SNOW ON ROADWAYS. THIS
  EVENINGS COMMUTE WILL BE IMPACTED ALONG AND WEST OF I-81.

* WINDS...NORTHEAST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...LOWS IN THE UPPER 20S TO THE LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 6:01 AM EST, 29 minutes earlier.

Area forecast discussion, Mar 3, 6:01 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EST THU MAR 3 2016

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST INTO THE ATLANTIC OCEAN
TODAY. MEANWHILE A FAST MOVING LOW PRESSURE SYSTEM WILL PUSH
EASTWARD ACROSS THE OHIO VALLEY. THIS WAVE WILL MOVE ACROSS THE
APPALACHIANS BY TONIGHT...WITH A CLOSED LOW DEVELOPING AS THE WAVE
REACHES THE MID ATLANTIC COAST FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 500 AM EST THURSDAY...

POSTED WINTER WEATHER WARNINGS AND ADVISORIES FOR SNOW THIS EVENING
INTO 10 AM FRIDAY MORNING.

HIGH PRESSURE OVER OUR REGION THIS MORNING WILL MOVE EAST TODAY AND
PUSH OFFSHORE INTO THE ATLANTIC OCEAN. A DYNAMIC SHORTWAVE
TRAVELS ACROSS THE MID MISSISSIPPI VALLEY TO THE OHIO VALLEYS AND
THEN ACROSS THE APPALACHIANS TONIGHT...WITH A CLOSED LOW
DEVELOPING AS THE WAVE REACHES THE MID ATLANTIC COAST FRIDAY
MORNING.

SHIELD OF ISENTROPIC LIFT PRECIPITATION IN ASSOCIATION WITH THE
UPPER SYSTEM WILL SPREAD ACROSS FROM THE WEST DURING THE AFTERNOON
AS DRIER AIR SEEN ON FORECAST SOUNDINGS FADES. INITIALLY...BATCH OF
OVERRUNNING PRECIPITATION WILL SLOWLY MOISTEN UP THE AIRMASS. FOR
POPS THIS MORNING INTO THIS AFTERNOON USED A BLEND OF THE HRRR...NAM
AND RAP...THEN LEANED TOWARDS THE COMBINATION OF GFS AND NAM. USED
THE TOP DOWN TOOLS FOR PTYPE WHICH YIELD GENERALLY A RAIN AND SNOW
MIXTURE. HIGH TEMPERATURES WILL RANGE THE LOWER 30S IN THE NORTHWEST
MOUNTAINS TO THE LOWER TO MID 40S IN THE PIEDMONT. THE MIXTURE OF
RAIN AND SNOW WILL TRANSITION TO MAINLY SNOW BY FRIDAY MORNING. LOW
TEMPERATURES WILL VARY FROM THE MID 20S IN THE NORTHWEST MOUNTAINS
TO AROUND FREEZING MARK IN THE SOUTHEAST. SNOW ACCUMULATIONS WILL
RANGE FROM ZERO ACROSS PORTIONS OF NORTHERN NORTH CAROLINA PIEDMONT
TO AROUND 5 TO 6 INCHES WITH THE HIGHEST AMOUNTS ALONG THE BLUE
RIDGE FROM NORTHWEST NORTH CAROLINA TO SOUTHWEST OF ROANOKE. AN AREA
OF HEAVIER SNOW MAY ALSO BE REALIZED ACROSS PARTS OF THE PIEDMONT AS
LOW PRESSURE DEEPENS OFF THE VIRGINIA COAST FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 500 AM EST THURSDAY...

LOW PRESSURE WILL BE DEEPENING ALONG THE NORTHEAST NC COAST EARLY
FRIDAY...THEN QUICKLY MOVING OUT TO SEA DURING THE AFTERNOON AS
IT DEEPENS. THIS IS A NON-STANDARD CONFIGURATION AND AS A RESULT
WILL LIMIT UPSLOPE POTENTIAL. FURTHERMORE...THE PATTERN IS VERY
PROGRESSIVE WITH AN UPSTREAM SYSTEM RIGHT ON ITS HEELS FOR
SATURDAY...WHICH WILL FURTHER LIMIT CYCLONIC FILE AND UPSLOPE
FAVORABLE SURFACE WINDS. AS THE LOW MOVES TOWARD THE COAST...THE
NON UPSLOPE PRECIPITATION...WHICH WILL GENERATE MOST OF THE SNOW
EXPECTED AND PRIOR TO 12Z...WILL END ACROSS THE PIEDMONT AND AREAS
EAST OF THE BLUE RIDGE. 850MB TEMPS WILL HOVER IN THE 0C SOUTH TO
-4C NORTH RANGE FRIDAY...BUT WITH A FEW BREAKS IN THE CLOUDS
POSSIBLE ACROSS THE PIEDMONT AND THE INCREASINGLY STRONG MARCH
SUN...THIS SHOULD BE ENOUGH TO PUSH AREAS OUTSIDE THE MOUNTAINS IN
THE WEST ABOVE FREEZING...CLOSE TO 40 IN THE PIEDMONT.
THEREFORE...THIS ALONG WITH THE ENDING PRECIPITATION ALLOWS THE
WINTER WEATHER ADVISORY/WARNING TO END BY 10 AM EST. MODEL
SOUNDINGS CONTINUE TO SUPPORT EITHER RAIN OR SNOW...WITH LITTLE
THREAT OF ANY SLEET WITH NO WARM NOSE EVIDENT AND NEAR ZERO THREAT
OF FREEZING RAIN WITH MOST OF THE SOUNDING BELOW FREEZING.

AS NOTED ABOVE...THE NEXT SYSTEM...ANOTHER CLIPPER IS QUICKLY ON
THE HEELS OF THE FRIDAY WINTER EVENT. THIS NEXT SYSTEM IS MUCH
WEAKER AND TAKES A TRACK FURTHER NORTH...MAINLY ACROSS THE EASTERN
GREAT LAKES INTO THE NORTHERN MID-ATLANTIC. THE ECMWF IS FURTHER
SOUTH ACROSS OUR REGION...WHILE THE NAM IS VERY CLOSE TO THE GFS.
850MB TEMPS STILL HOVER IN THE 0C TO -2C RANGE ACROSS THE
CWA...WHICH SHOULD SUPPORT RAIN/SNOW SHOWER MIX NORTH...AND MOST
RAIN SOUTH. MOREOVER...AMOUNTS OF ANY PRECIPITATION SOUTH OF U.S.
460 ARE QUESTIONABLE...WITH THE BEST POPS ACROSS THE MOUNTAINS AND
ALONG THE I-64 CORRIDOR...EVEN THAT MOSTLY IN THE CHANCE RANGE.
THIS SYSTEM WILL EXIT VERY QUICKLY SATURDAY NIGHT WITH AGAIN VERY
LITTLE UPSLOPE POTENTIAL AS HIGH PRESSURE BUILDS ACROSS THE REGION
BY SUNDAY MORNING.

TEMPERATURES WILL REMAIN BELOW NORMAL ON THE ORDER OF 5-10 DEGREES
THROUGH SUNDAY BEFORE A BIG WARMUP BEGINS NEXT WEEK UNDER A
SIGNIFICANT PATTERN CHANGE TO A WESTERN/CENTRAL U.S. TROUGH AND A
HIGH AMPLITUDE EASTERN U.S. RIDGE. HAVE LEANED TOWARD THE COLDER
SIDE OF GUIDANCE THROUGH THE WEEKEND BECAUSE OF EXPECTED CLOUDS
AND POSSIBLE SNOW COVER IN WESTERN/NORTHERN AREAS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 530 AM EST THURSDAY...

SIGNIFICANT UPPER ATMOSPHERIC PATTERN CHANGE EXPECTED EARLY NEXT
WEEK...BASICALLY A COMPLETE SWITCH FROM AN EASTERN U.S.
TROUGH...WESTERN U.S. RIDGE...TO AN EASTERN U.S. RIDGE AND A
WESTERN U.S. TROUGH. THIS WILL BASICALLY HAVE A QUICK WINTER TO
SPRING EFFECT FOR OUR REGION.

THE BROAD UPPER LEVEL TROUGH THAT LINGERED OVER THE EASTERN
UNITED STATES DURING THE PAST WEEK...AND MUCH OF THE PAST COUPLE
OF MONTHS FOR THAT MATTER...WILL FINALLY HEAD TOWARD THE ATLANTIC
OCEAN. AN IMPRESSIVE UPPER LEVEL RIDGE BUILDS OVERHEAD DURING
SUNDAY NIGHT INTO MONDAY...AND MAXES THE 500 MB HEIGHTS NEAR 588 DM
BY WEDNESDAY. MEANWHILE...SURFACE HIGH PRESSURE WILL PARK JUST OFF
THE EAST COAST THROUGHOUT THIS PERIOD...AND ALLOW A WARM SOUTHERLY
FLOW FROM THE GULF OF MEXICO. CONSEQUENTLY...A WARM AND DRY PERIOD
IS EXPECTED. HIGH TEMPERATURES WILL LIKELY REACH THE LOWER 60S TO
THE LOWER 70S ON WEDNESDAY.

JUST BEYOND THIS PERIOD THERE ARE SIGNS THAT A DEEP CLOSED LOW
WILL LIFT NORTH FROM THE WESTERN/CENTRAL GULF COASTAL REGION AND
COULD SET US UP INTO A PERIOD OF VERY WET WEATHER THAT COULD LAST
FOR SEVERAL DAYS. THE PATTERN IS SOMEWHAT REMINISCENT OF THAT
OBSERVED AROUND CHRISTMAS 2015. WILL NEED TO WATCH THIS WITH
FUTURE MODEL RUNS AS IF THIS PATTERN EVOLVES...WE COULD START TO
SEE HYDRO ISSUES. TOO FAR OUT TO RELY ON ANY ONE SOLUTION AT THIS
POINT.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 600 AM EST THURSDAY...

A FAST MOVING CLIPPER STORM WILL HINDER AVIATION OPERATIONS THIS
AFTERNOON INTO FRIDAY WITH LOW CLOUDS...SNOW MIXED WITH SOME RAIN.

AS LOW PRESSURE APPROACHES FROM THE WEST TODAY...MID AND HIGH CLOUDS
WILL INCREASE THIS MORNING. RICHER MOISTURE WILL SPREAD EAST INTO
OUR REGION LATE MORNING INTO THIS AFTERNOON AS A SHORTWAVE TRAVELS
ACROSS THE MID MISSISSIPPI VALLEY TO THE OHIO VALLEY. THIS WAVE WILL
MOVE ACROSS THE THE APPALACHIANS THIS EVENING INTO TONIGHT...WITH A
CLOSED LOW DEVELOPING AS THE WAVE REACHES THE MID ATLANTIC COAST
FRIDAY MORNING.

THE LATEST MODELS ARE COMING TOWARD A SOUTHERN SOLUTION TO THE TRACK
OF THE CLIPPER...ADVERTISING A COLDER LOW LVL PROFILE. HENCE A
CHANGE MORE TOWARD SNOW AT ALL TAF SITES EXCEPT DANVILLE WHICH WILL
MIX WITH RAIN. QUESTION ARISES WHERE THE GREATEST BAND OF SNOW WILL
OCCUR. BUT IT APPEARS THAT THE HEAVIEST SNOW ACCUMULATIONS WILL
OCCUR FROM THE ALONG THE SOUTHERN BLUE RIDGE NORTHWARD TO
BUCKINGHAM. MODERATE TO HEAVY SNOW MAY FALL IN THE DAN/LYH REGION.

NONETHELESS...ALL SITES WILL BE IMPACTED WITH LOWER CIGS/VSBYS BY
LATE AFTERNOON INTO TONIGHT. THE SNOW WILL STICK AROUND IN THE EAST
LYH/DAN TIL 09-12Z FRI BEFORE EXITING WITH A SMALL PERIOD OF SNOW
SHOWERS AT BLF. LOOKING AT SUB VFR THROUGH FRIDAY MORNING THEN
DRYING TAKES PLACE WITH VFR RETURNING IN THE EAST BY THE AFTERNOON.
LIGHT WINDS THIS MORNING WILL BECOME SOUTHEAST AT 5 TO 10
MPH TONIGHT...THEN SWITCH TO  NORTHWEST AROUND 10 MPH ON FRIDAY.

HIGH CONFIDENCE IN MVFR TO IFR CIGS AND VSBYS AT ALL SITES.

EXTENDED DISCUSSION...

SOME LINGERING UPSLOPE DRIVEN MVFR IN LOW CLOUDS AND LIGHT SNOW
SHOWERS ALSO LIKELY INTO FRIDAY AFTERNOON MAINLY KBLF- KLWB. A
BRIEF WINDOW OF VFR BEFORE ANOTHER FAST MOVING CLIPPER SYSTEM
PASSES JUST NORTH OF THE REGION SATURDAY PROVIDING ANOTHER ROUND
OF MVFR AND POSSIBLE LIGHT PRECIPITATION TO THE MOUNTAINS AND
POINTS NORTH. HIGH PRESSURE BUILDS OVERHEAD WITH MORE IN THE WAY
OF VFR EXPECTED SUNDAY AFTERNOON INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR VAZ007-009>020-022>024-035-043-044-047-058.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR VAZ032>034-045-046-059.
NC...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR NCZ001>004-018-019.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR WVZ042>044-507-508.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...PW
AVIATION...KK/WP
Hazardous weather outlook, Mar 3, 5:45 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EST THU MAR 3 2016

VAZ032>034-045-046-059-041100-
PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-CHARLOTTE-
545 AM EST THU MAR 3 2016

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018-019-VAZ007-009>020-022>024-035-043-044-047-058-
WVZ042>044-507-508-041100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-HENRY-
PITTSYLVANIA-BUCKINGHAM-HALIFAX-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
545 AM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-020-041100-
ROCKINGHAM-CASWELL-YADKIN-
545 AM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:30 AM ESTWinter Weather AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more21 hr
Mar 3, 5:03 PM ESTSpecial Weather StatementRNKAlleghany, City of Covington57 min

Nearby

Winter Storm Warnings in Virginia, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.